MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Pain (1994); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient required a zenith flex with spiral-z technology aaa endovascular graft iliac leg on (b)(6) 2021.At a routine six month post operative appointment, the patient reported claudication in his left leg during ambulation.A cta revealed the patient had a significant stenosis above his left hypogastric artery, just distal to the end of the leg graft.There was approximately 80% to 90% thrombus at the end of his left common iliac artery.On (b)(6) 2022, physician took a 7mm x 40mm angioplasty balloon and performed an angioplasty at the level of the stenosis.After performing an angiogram run, the stenotic area was slightly larger; however unsatisfactory to the physician.A 10mm x 20mm balloon was then used to re-angioplasty the same area.After angioplasty, the stenotic area was slightly better; however still not profoundly open.The physician then upsized to a 12mm x 40mm balloon and then performed another angioplasty at the same site.An angiogram revealed that the stenotic areas was noticeably larger; however was still tight at about 40% open.The physician then put in two detachable coils from another manufacturer into the left hypogastric artery to embolize it.On (b)(6) 2022, a 12 x 20mm high pressure balloon was used to pre-dilate the vessel.A 13 x 107 zsle lot #14751080 was then used to extend down to the patients left external iliac artery.A pre-graft ivus run and a final ivus run was performed after graft deployment, which showed good results.It was noted the patient was not on any anti-coagulation medicine prior to procedure, but has since started a regiment of eliquis.Also, the patient is report to be an avid cyclist.The physician also noted that the patient's cycling habit may be a factor in the thrombus development that has occurred (but the physician is uncertain).No other adverse events were reported for the patient.
 
Additional Manufacturer Narrative
Occupation: vascular-aortic intervention area representative.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation.(b)(6) hospital center informed cook on (b)(6) 2022 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg.A 67 year-old male patient underwent endovascular aortic repair on (b)(6) 2021.During a routine follow up visit, the patient complained of leg pain while walking.A cta (computed tomography angiogram) was performed and revealed the patient had significant stenosis above his left hypogastric artery just distal to the end of the leg graft.There was approximately 80%-90% thrombus at the end of his left common iliac artery.On (b)(6) 2022, the physician used a 7mm x 40mm angioplasty balloon and performed an angioplasty at the level of the stenosis.After performing an angiogram run, the stenotic area was slightly larger; however unsatisfactory to the physician.A 10mm x 20mm balloon was then used to re-angioplasty the same area.After angioplasty, the stenotic area was slightly better; however still not profoundly open.The physician then upsized to a 12mm x 40mm balloon and then performed another angioplasty at the same site.An angiogram revealed that the stenotic areas was noticeably larger; however was still only 40% open.The physician then put in two detachable coils from another manufacturer into the left hypogastric artery to embolize it in preparation to extend the iliac leg graft.On (b)(6) 2022, a 12 x 20mm high pressure balloon was used to pre-dilate the vessel.A cook zsle-13-107, lot number14751080 was then used to extend down to the patients left external iliac artery.A pre-graft intravascular ultrasound (ivus ) was completed before the placement of the graft.A final ivus run was completed after graft deployment, which showed good results.It was noted the patient was not on any anti-coagulation medicine prior to procedure, but has since started a regiment of eliquis/apixaban.Also, the patient is report to be an avid cyclist.The physician also noted that the patient's cycling habit may be a factor in the thrombus development that has occurred (but the physician is uncertain).No other adverse events were reported for the patient.A review of the complaint history, drawing, device history record (dhr), quality control procedures, documentation, specifications, manufacturing instructions (mi), and instructions for use (ifu) were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.In response to this complaint cook completed a dhr review.The dhr for lot 14040845, subassembly lots sa13669986, 2109986, sa13561057 ) found no non-conformances.Evidence provided by the complaint facility, device history record, complaint history, and manufacturing documents suggests that the device was manufactured to specification.Based on the available information, cook has concluded that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The product ifu, t_zaaasz_rev4 ¿zenith spiral-z aaa iliac leg with the z-track introduction system,¿ provides the following information to the user related to the reported failure mode: 4 warnings and precautions.4.1 general.Additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.Patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up.Zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.Follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event 4.3 pre-procedure measurement techniques and imaging lengths.After endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components or stent fracture) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity, and progressive disease.If renal complications or other factors precluded the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.4 device selection.Strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis, or in calcified or tortuous vessels.Inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.5.2 potential adverse events.Adverse events that may occur and/or require intervention include, but are not limited to: arterial or venous thrombosis and/or pseudoaneurysm.Claudication (e.G., buttock, lower limb).Endoprosthesis: improper component placement, incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion.Graft or native vessel occlusion.Renal complications and subsequent attendant problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure).Vessel damage.8 patient counseling information.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.11 directions for use.Anatomical requirements.Iliofemoral access vessel size and morphology (minimal thrombus, calcium and/or tortuosity) should be compatible with vascular access techniques and accessories.Arterial conduit techniques may be required.11.1.7 molding balloon insertion.Caution: do not inflate balloon in the vessel outside of the graft.Final angiogram.Position angiographic catheter just above the level of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks.Verify patency of internal iliac arteries.The imaging review was completed by dr.(b)(6) , md on (b)(6) 2022.The following are the findings of that review: at 7 months, there is a focal high-grade stenosis of the distal left cia at the distal edge of the left zsle graft just above the iliac bifurcation.Observation of device effects, relative to the disease state: this focal stenosis is highly suspicious for intimal hyperplasia with a focal donut appearance in the distal cia at the distal edge of the zsle graft.Intimal hyperplasia can be reactive due to any stent or graft material or is often due to balloon molding beyond the distal graft edge at the time of repair, resulting in focal trauma to the native intima just distal to the graft.Imaging of balloon molding of the left zsle leg after implant is not provided, however.There is mild mural thrombus extending for a short segment proximally within the zsle leg from the distal graft edge.This is likely due to the hyperplasia and severe stenosis at the distal graft edge causing local flow disturbance.Observation of significant findings relative to the use of the device: this is often due to balloon molding beyond the distal graft edge at the time of repair, resulting in focal trauma to the native intima just distal to the graft.Imaging of balloon molding of the left zsle leg after implant is not provided, however.Findings: a preoperative ct study, postoperative ct study, and imaging from 3 angiography procedures are provided for review along with the complaint report.The preoperative ct is dated 11/11/21.There is an infrarenal aaa with a maximum diameter of 64 mm.The proximal neck is long and straight with parallel walls and a diameter of 22 mm in the proximal seal zone.There is proximal and distal neck tortuosity with a 42-degree angulation at the renal arteries relative to the suprarenal aorta and a 52-degree angulation at the distal neck junction relative to the long axis of the aaa sac.The right cia is widely patent with moderate calcification from the mid to distal segment.The distal diameter is 15 x 16 mm.The left cia has moderate tortuosity from the proximal to mid segment but appears widely patent with a distal diameter of 13 mm.Bilateral eia are widely patent with diameters of 10 to 11 mm.Imaging from the angiography on 12/2/21 is reviewed.This is the initial repair procedure.The completion angiogram shows the flex main body graft to be widely patent with no endoleak.The right zsle leg is widely patent with seal in the distal right cia.The left zsle leg is widely patent with seal in the distal left cia.The distal left cia and iliac bifurcation are widely patent.The 7-month postop ct, dated (b)(6) 22, is reviewed.The proximal flex (28 x 96 mm) main body graft begins 11 mm below the rra but has a long 38 mm length of proximal seal.The maximum aaa sac diameter is 64 mm with no endoleak seen.The proximal left zsle (16 x 90 mm) begins near the flow divider and overlaps 23 mm in the contralateral limb.There is moderate tortuosity of the zsle graft without kinking.A focal high-grade stenosis is seen at the distal edge of the left zsle graft and adjacent cia, just above the iliac bifurcation, with the flow lumen narrowing to 8 x 5 mm here.This has a focal donut-appearance and is likely intimal hyperplasia at the graft edge.There is also mild mural thrombus that extends for a short distance proximally into the leg graft from the distal edge.The left iliac bifurcation, hypogastric artery, and eia are patent.The proximal right zsle (20 x 74 mm) begins about 13 mm lower than the proximal left leg and overlaps 39 mm in the ipsilateral limb.The right leg graft is widely patent and seals adequately in the distal right cia.Imaging from the angiogram dated (b)(6) 22 is reviewed.This is a single static image of a left iliac arteriogram.There is severe focal stenosis of the distal left cia right at the distal edge of the zsle leg graft.The iliac bifurcation is widely patent.The left hypogastric artery has been embolized with multiple coils.The left eia is patent.The angiogram study dated (b)(6) 22 is reviewed.This secondary intervention procedure is 8 months after the primary repair.Initial angiogram shows the focal high-grade stenosis at the distal edge of the left zsle leg graft and adjacent native cia.A repeat angiogram, after balloon pta with a 12 x 20 mm non-compliant balloon (per the report), shows an improved flow channel at the distal zsle but there is still a 50% stenosis.Per the report, a distal extension zsle leg (13 x 107 mm) is placed.Final angiogram shows this leg graft extending from the mid segment of the original zsle to the proximal left eia, re-lining the area of stenosis in the distal cia and excluding the hypogastric artery.The extension zsle graft is widely patent with no residual stenosis in the distal left cia.This graft seals adequately in the left eia.Impression: an infrarenal aaa is repaired using a zenith flex (28 x 96 mm) main body graft, an ipsilateral zsle (20 x 74 mm) iliac leg on the right, and a contralateral zsle (16 x 90 mm) iliac leg on the left.At 7 months, there is a focal high-grade stenosis of the distal left cia at the distal edge of the left zsle graft just above the iliac bifurcation.This is highly suspicious for intimal hyperplasia at the distal graft edge with a focal donut-appearance.Intimal hyperplasia can be reactive due to any stent or graft material.While graft oversizing can be a cause, the left zsle graft appears to be appropriately sized based on preop measurements.This can also be due to balloon molding beyond the distal graft edge at the time of repair, resulting in focal trauma to the native intima just distal to the graft.Imaging of balloon molding of the left zsle leg after implant is not provided, however.There appears to be mild mural thrombus extending for a short segment proximally within the zsle leg from the distal graft edge.This is likely due to the hyperplasia and severe stenosis at the distal graft edge causing flow disturbance.The stenosis is successfully treated with re-lining of the segment with an extension zsle (13 x 107 mm) leg graft extending into the left eia.Based on the information provided and the results of the investigation, a definitive cause for the failure mode could not be determined.The image review offered three possible causes.The reviewer stated possible causes of hyperplasia could be graft oversizing.However, according to the reviewer the graft appeared to be appropriately sized based on preop measurements.The reviewer also stated another possible cause could be ballooning molding beyond the distal graft edge resulting in focal trauma.However, imaging of the balloon molding was not provided.The reviewer also noted there appeared to be mural thrombus extending for a short segment proximally within the zsle leg from the distal graft edge.This is likely due to the hyperplasia and severe stenosis at the distal graft edge causing flow disturbance.Cook has determined the device was manufactured per specifications.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8128294891
MDR Report Key15212404
Report Number1820334-2022-01335
Device Sequence Number11917833
Product Code MIH
UDI-Device Identifier10827002552392
UDI-Public(01)10827002552392(17)240622(10)14040845
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Expiration Date06/22/2024
Device Model NumberN/A
Device Catalogue NumberZSLE-16-90-ZT
Device Lot Number14040845
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/28/2022
Supplement Date Received by Manufacturer09/13/2022
Initial Report FDA Received Date08/11/2022
Supplement Report FDA Received Date10/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MAIN BODY GRAFT: TFFB-28-96-ZT, LOT # 13420746; RIGHT ILIAC LEG: ZSLE-20-74-ZT, LOT # 13584028
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexMale